The Grapevine

Pharmacist Mistakes Insulin For Flu Vaccine, Sends Group Home Residents To Hospital

Eight residents and two staff members from Bartlesville, Oklahoma group home for the developmentally disabled were rushed to Jane Phillips Medical Center and Hospital on Wednesday night. According to Newson6, the residents and staff members were hospitalized after receiving the injections thought to be flu vaccines.

The mishap was discovered when one person at the home showed signs of low blood glucose, otherwise known as hypoglycemia. Hypoglycemia can be an outcome of insulin overdose.

According to Healthline, excess levels of insulin in the bloodstream makes body cells absorb large amounts of glucose from the blood, consequently causing the liver to discharge small amounts of glucose. These two results of bodily processes together produce low blood sugar levels.

The incident ensued when the pharmacist, who is currently unnamed, arrived to the home to provide flu vaccinations. However, the vials that the pharmacist thought to contain the vaccines for flu were actually insulin vials, per Newson6 reports.

Emergency responders were then phoned to the group home upon noticing a person becoming unresponsive after manifesting signs of hypoglycemia. The emergency team also noticed several residents and staff who were given the shots showing the same exact signs upon their arrival, according to the news station.

Several residents and staff members were then taken to the hospital in Bartlesville following the accident. The patients are now being treated and are expected to get discharged.

Tracy Roles, Bartlesville Police Chief said to Newson6 that they don't know yet how it occurred and how those vials containing flu vaccines were switched for vials containing what they thought to be insulin. "The person who administered what we believe is insulin is being very cooperative," Roles said.

He added that the pharmacist is not at all being elusive or evasive. "So hopefully that means that this was just a terrible accident," Roles told the news station.

Similar incident happened in October at a high school in Indiana prior to this report. About sixteen students were taken to the hospital at that time after they received insulin injections by mistake for a skin test for tuberculosis held at their school.

Flu vaccine Here's what to know about the flu shot's side effects in babies. Karoly Arvai, Reuters

Loading...
Join the Discussion